Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 114, NWS Tucson, AZ

September 7, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 7, 2006, 7:50 AM MST for Pima County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2006, 7:50 AM MST (14:50 UTC)
Expired
Sep 7, 2006, 8:45 AM MST
In force
55 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 2.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 071457
FFWTWC
AZC019-071645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
750 AM MST THU SEP 7 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN
  VALLEY

* UNTIL 945 AM MST

* AT 750 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
  TO INDICATE MODERATE TO HEAVY RAINFALL ACROSS EASTERN PIMA COUNTY
  INCLUDING THE GREATER TUCSON AREA. RADAR RAINFALL ESTIMATES EXCEEDED
  2 INCHES IN SOME LOCATIONS WITH SEVERAL GAGE REPORTS BETWEEN 1 AND 2
  INCHES AROUND THE CITY. EXPECT FLOODING OF WASHES WITH WIDESPREAD
  STREET FLOODING AS HEAVY RUNOFF CONTINUES THIS MORNING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...
  SABINO CANYON...MOUNT LEMMON/SUMMERHAVEN...GREEN VALLEY...
  SAHUARITA...CATALINA AND RINCON FOOTHILLS LOCATIONS.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

LAT...LON 3176 11115 3174 11049 3250 11050 3250 11137
      3200 11136

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 071541
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
836 AM MST THU SEP 7 2006

AZC019-071645-
PIMA AZ-
836 AM MST THU SEP 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM MST FOR
EASTERN PIMA COUNTY...

AT 835 AM MST...RAINFALL RATES HAD GREATLY DIMINISHED ACROSS MOST OF 
EASTERN PIMA COUNTY...WITH MODERATE RAINFALL REMAINING OVER PORTIONS 
OF THE CATALINAS AND RINCONS AND GENERALLY LIGHT ELSEWHERE. EARLIER 
WIDESPREAD HEAVY RAINFALL WAS NOTED WITH RADAR RAINFALL ESTIMATES 
EXCEEDING 2 INCHES IN SOME LOCATIONS AND SEVERAL GAGE REPORTS 
BETWEEN 1.5 AND 2 INCHES AROUND THE CITY. EXPECT FLOODING OF WASHES 
WITH WIDESPREAD STREET FLOODING AS HEAVY RUNOFF CONTINUES THIS 
MORNING.

NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP 
TO ALLOW FOR SAFE PASSAGE. MOST FLOOD RELATED DEATHS OCCUR IN 
AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

LAT...LON 3176 11115 3174 11049 3250 11050 3250 11137
      3200 11136

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:15 AM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Sep 7, 2:15 AM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 AM MST THU SEP 7 2006

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE STATE TODAY
AND TONIGHT AND BRING SCATTERED HEAVY SHOWERS AND THUNDERSTORMS TO
THE REGION. ADDITIONAL WEAK UPPER LEVEL DISTURBANCES WILL MOVE
ACROSS THE AREA ON FRIDAY KEEPING CONDITIONS UNSETTLED. ENOUGH
MOISTURE WILL REMAIN ACROSS THE AREA THIS WEEKEND FOR A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS WITH SOME DRYING POSSIBLE NEXT
WEEK.

&&

.DISCUSSION...YUMA AND PHOENIX RADARS THIS MORNING HAVE BEEN LIT UP
WITH SCATTERED STRONG THUNDERSTORMS AND LOCALLY HEAVY RAIN ACROSS
MARICOPA/YUMA AND LA PAZ COUNTIES. THIS ACTIVITY CONTINUES TO PUSH
EAST INTO WESTERN PIMA COUNTY AS OF 2 AM...BUT HAVE STARTED TO
WEAKEN IN STRENGTH A BIT. ALL THIS ACTIVITY IS ASSOCIATED WITH AN
UPPER LEVEL TROUGH AND JET DYNAMICS THAT IS MOVING INTO WESTERN
ARIZONA THIS MORNING. THIS FEATURE WILL CONTINUE TO MOVE ACROSS THE
STATE TODAY AND DEEPEN A BIT AS IT MOVES EAST. SO LOOK FOR SCATTERED
HEAVY SHOWERS AND THUNDERSTORMS TO SPREAD/DEVELOP ACROSS SOUTHEAST
ARIZONA TODAY. HIGH TEMPERATURES WILL ALSO BE A CHALLENGE TODAY AND
HAVE CUT THEM BACK SEVERAL DEGREES FROM EARLIER FORECAST. THE MAIN
PART OF THE UPPER LEVEL TROUGH WILL BE IN NEW MEXICO FRIDAY MORNING
BUT WEAK DISTURBANCES MOVING IN ON THE BACK SIDE OF SYSTEM WILL WORK
ON MOISTURE FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TONIGHT
AND INTO FRIDAY.

A BIT OF DRYING THIS WEEKEND WITH LESS AREAL COVERAGE OF STORMS AND
HIGH TEMPERATURES REBOUNDING A BIT. A STRONGER UPPER LEVEL TROUGH
WILL MOVE INTO THE FOUR CORNERS REGION EARLY NEXT WEEK AND WORK ON
MOISTURE FOR ISOLATED TO SCATTERED ACTIVITY MONDAY AND TUESDAY. IF
GFS MODEL IS CORRECT THIS SYSTEM WILL DEEPEN IN NEW MEXICO ON
WEDNESDAY BRINGING A DRIER NORTHWEST FLOW ALOFT WHICH MAY BE THE
BEGINNING TO THE END OF THE 2006 THUNDERSTORM SEASON. STAY TUNED.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 7, 3:40 AM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
340 AM MST THU SEP 7 2006

AZZ029-031>034-081400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
340 AM MST THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PINAL...PIMA AND SANTA CRUZ
COUNTIES OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH MOVING THROUGH THE STATE TODAY AND TONIGHT
WILL BRING SCATTERED HEAVY SHOWERS AND THUNDERSTORMS TO THE AREA.
MAIN THREAT FROM THE STORMS TODAY WILL BE HEAVY RAIN WITH THE HEAVY
SHOWERS PRODUCING RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES. THIS
MAY LEAD TO SOME LOCALIZED FLOODING PROBLEMS. CAN NOT ALSO RULE
OUT A WIND GUST OR TWO NEAR 50 MPH WITH AFTERNOON STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IT WILL REMAIN UNSETTLED ON FRIDAY AS THE UPPER TROUGH STARTS TO
MOVE EAST OF THE AREA. AGAIN THE MAIN THREAT FROM STORMS WILL BE
HEAVY RAIN THAT MAY CAUSE LOCALIZED FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-035-081400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
340 AM MST THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COCHISE...GRAHAM AND
GREENLEE COUNTIES OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH MOVING THROUGH THE STATE TODAY AND TONIGHT
WILL BRING SCATTERED HEAVY SHOWERS AND THUNDERSTORMS TO THE AREA.
MAIN THREAT FROM THE STORMS TODAY WILL BE HEAVY RAIN WITH THE HEAVY
SHOWERS PRODUCING RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES. THIS
MAY LEAD TO SOME LOCALIZED FLOODING PROBLEMS. CAN NOT ALSO RULE
OUT A WIND GUST OR TWO NEAR 50 MPH WITH AFTERNOON STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IT WILL REMAIN UNSETTLED ON FRIDAY AS THE UPPER TROUGH STARTS TO
MOVE EAST OF THE AREA. AGAIN THE MAIN THREAT FROM STORMS WILL BE
HEAVY RAIN THAT MAY CAUSE LOCALIZED FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:07 AM MSTFlash Flood WarningTWCPima53 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.